We are thankful to be able to work with the International Adoption Health Program at the Children's Hospital of Philadelphia. During our visit this week, we were notified of a serious health warning for African/Ethiopian Children.
The FDA has released safety information relating to the use of codeine for pain relief, particularly after tonsillectomy and/or adenoidectomy for obstructive sleep apnea. There have been 3 deaths in young children and 1 life-threatening respiratory depression following typical doses of codeine. These children had evidence of a genetically inherited enzyme that converts codeine to morphine more rapidly and completely than usual. The scary part is the prevalence of the gene in African/Ethiopian children is 29% verses 1-6% in Caucasians, African-Americans and Asians.
You can read the complete study here: ( http://www.fda.gov/Drugs/DrugSafety/ucm313631.htm )
If your doctor hasn't yet notified you of this, please make sure this information is entered into your Ethiopian child's medical file. Our doctor advised us to NEVER give Ellie codeine for any situation/reason. Maybe someday we can get genetic testing to see if she has the (enzyme) gene, but in the meantime, I plan to enter it into her file as a fatal drug allergy to ensure she is never given it, even in an emergency situation.